Louisiana, 2005

Damaging Wind in Louisiana, April 22, 2005

April 22, 2005 · NWS LCH · 1 event in 1 county or zone

Extensive damage occurred across Bunkie. Many trees and power lines were blown down, some across homes, automobiles, and businesses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Extensive damage occurred across Bunkie. Many trees and power lines were blown down, some across homes, automobiles, and businesses. the worst damage happened on the east side of the tracks, where several homes received roof damage, and several businesses had sheet metal ripped off the roofs and walls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 22, 2:25 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 22, 2:25 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
325 PM CDT FRI APR 22 2005

.SYNOPSIS...CURRENT SFC ANALYSIS SHOWS A CDFNT ACROSS NWRN LA INTO
E-CNTL TX W/ A PRE-FNTL TROF RUNNING FROM THE GALVESTON BAY AREA
NEWD TOWARD THE LAKES REGION THEN E ACROSS CNTL LA. WATER VAPOR
IMAGERY SHOWS MID/UPR LO ROTATING PAST THE MS RIVER INTO SRN IL W/
A VORT LOBE EXTENDING SW THROUGH THE TN & MS VALLEYS. 18Z SPECIAL
KLCH SOUNDING STILL SHOWED A WEAK CAP AND WAS FAIRLY DRY IN THE LWR-
LVLS. AREA 88DS SHOW EARLIER CONVECTION WHICH MOVED INTO THE NERN
ZONES DISSIPATED FAIRLY QUICKLY...HOWEVER ADDITIONAL ACTIVITY IS
DEVELOPING ALONG THE TROF AND HEADING TOWARD THE EXTREME NRN ZONES.

&&

.DISCUSSION...NOTHING IMPRESSIVE HAS YET TO HAPPEN W/ THIS AFTNS
POSSIBLE SVR WX EVENT. APPEARS THE CAP/DRY AIR IS WINNING SO FAR.
AS THE MID-LVL LO PROGRESSES TO THE E WE MAY GET A QUICK SHOT OF
COOLING ALOFT WHICH WOULD BUST THE CAP AND ALLOW SOMETHING TO GET
GOING. SPECIAL SOUNDING DID INDICATE A SLIGHTLY UNSTABLE AIRMASS
WHICH HAS LIKELY BECOME A LITTLE MORE UNSTABLE W/ ADDITIONAL
HEATING. HOWEVER KJANS 18Z SOUNDING AS WELL AS LAPS DATA INDICATE
BEST CAPE/LIS STAYING TO OUR NE. WILL GO AHEAD AND MAINTAIN CHC
POPS ALREADY IN THE FCST. NOT TOO CONVINCED ON SVR WX THREAT BUT
WILL LEAVE MENTION IN THE ZONES W/ A WATCH BOX IN EFFECT.

ONCE THE FNT PASSES THRU THE AREA TNGT A NICE WEEKEND LOOKS ON
TAP. MEAN RH VALUES PROGGED TO DROP TO LESS THAN 25 PCNT WHILE
DEWPTS FALL INTO THE 30S. RECORD LOW TEMPS POSSIBLE SUN MRNG AT
KAEX/KBPT...WHILE NEAR RECORD LOWS POSSIBLE AT KLFT/KARA. RAIN
CHANCES RETURN TO THE FCST AS EARLY AS MON AS NEXT MID/UPR-LVL
SYSTEM CROSSES THE SWRN CONUS WHILE SFC FNT APPROACHES THE REGION
FROM THE W. POPS LINGER INTO TUE EVE WHEN FNT FINALLY MAKES IT
THRU THE AREA.

&&

.MARINE...SCA WILL BE REQUIRED THIS ISSUANCE AS WINDS PICK UP TO
THE 20 KT THRESHOLD WITHIN 12 HR (BARELY). WINDS WILL QUICKLY DROP
OFF LATER SAT AS HI PRES BEGINS TO FILTER INTO THE REGION.

&&

.AVIATION...MVFR CONDITIONS POSSIBLE AROUND THE TIME OF FNTL
PASSAGE...THEN VFR CONDITIONS THRU THE WEEKEND. AS OF NOW TRW ARE
BEING TEMPOED AROUND FROPA.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  57  75  46  74 /  30  10   0   0
KBPT  56  75  46  74 /  40  10   0   0
KAEX  54  71  41  72 /  30  10   0   0
KLFT  58  74  47  73 /  30  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE THUNDERSTORM WATCH 168 IN EFFECT UNTIL 00Z FOR ALL
     ZONES EXCEPT SERN QUARTER.
TX...SEVERE THUNDERSTORM WATCH 168 IN EFFECT UNTIL 00Z FOR ALL
     ZONES.
CW...SMALL CRAFT ADVISORY IN EFFECT ALL ZONES.

&&

LGE
Hazardous weather outlook, Apr 22, 4:00 AM CST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT FRI APR 22 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
231100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...SOUTHWEST
AND SOUTH CENTRAL LOUISIANA...AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE STORMS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING
HOURS. A COLD FRONT WILL ENTER THE AREA DURING THE LATE AFTERNOON
HOURS AND MOVE THROUGH DURING THE EVENING HOURS AND BE OFF THE COAST
AROUND MIDNIGHT. THE AIRMASS WILL BECOME VERY UNSTABLE DURING THE
AFTERNOON. AS THE FRONT MOVES INTO THIS AIRMASS...SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP. WITH DRY AND COOL AIR IN THE MID
LEVELS OF THE ATMOSPHERE...SOME OF STORMS WILL BE CAPABLE OF
PRODUCING HAIL OF AROUND THE SIZE OF A PENNY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE WEEKEND WITH
DRY CONDITIONS AND COOL NIGHTS. SUFFICIENT MOISTURE IS EXPECTED TO
RETURN EARLY NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ON
LATE MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY
BE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING HOURS.

RUA

In the hours before

Local storm report, Apr 22, 4:11 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
511 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     4 NE GARDNER            31.31N 92.65W
04/22/2005                   RAPIDES            LA   PUBLIC

            TREE BLOWN DOWN ACROSS HIGHWAY 121 NEAR MCNUTT, ALONG
            WITH PEA TO MARBLE SIZE HAIL.

&&

SHAMBURGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Avoyelles

When
April 22, 4:35 PM CST
Where
Avoyelles County, Bunkie
Measured
60 kt (69 mph) estimated gust
Property damage
$800,000
Reported by
NWS STORM SURVEY
Coordinates
30.950, -92.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448772.